Home > Journals > Minerva Psichiatrica > Past Issues > Minerva Psichiatrica 2005 December;46(4) > Minerva Psichiatrica 2005 December;46(4):301-14

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Reprints
Permissions

 

REVIEWS   

Minerva Psichiatrica 2005 December;46(4):301-14

Copyright © 2005 EDIZIONI MINERVA MEDICA

language: Italian

Ophthalmological side effects of antidepressant, anxiolytic and mood stabilizer agents.

Fornaro P., Venuti S., Fornaro M., Sartore F., Gabrielli


PDF


Of the various undesired side effects associated with antidepressants, minor tranquilizers and mood stabilizers commonly used in psychiatry, those affecting the eye and vision are often neglected and largely ignored. This review of published data calls the clinician's attention to the need for a better understanding of such adverse affects to ensure a correct, more rational pharmacotherapy with such agents, as the are also often employed in chronic treatment. Specifically, lesser known and not infrequently rare complications are examined, including mydriasis and tricyclic-antidepressant-induced cycloplegia, which may lead to the onset of acute glaucoma and augment the risk of irreversible severe eye damage, including blindness; the undesired effects of lithium salts are frequently a sign of neurotoxicity; the effects of carbamazepine and especially those caused by topyramate, an anticonvulsant increasingly used in psychiatry because of its therapeutic efficacy in the treatment of bipolar disorders and because of its ability to induce weight loss. The ocular side effects these agents cause may sometimes be so sever that compliance is reduced and health risks are increased. Close collaboration with the oculist and accurate monitoring of the patient's ophthalmic conditions are therefore recommended.

top of page